Oxycodone is a popular opioid medication that can be used to treat pain symptoms. However, oxycodone and other opioids can cause dangerous and even life-threatening overdoses. Opioid overdose is a major cause of the overdose death increase of the last several years. In 2019, there were 49,860 overdose deaths in the United States. What causes an oxycodone overdose, and how can it be treated?
What Causes an Oxycodone Overdose?
An oxycodone overdose is generally caused by a high dose of the drug that slows your nervous system to a dangerous degree. However, people don’t usually set out to overdose, but misuse and recreational drug use can make it more likely. There are a few situations that might make an oxycodone overdose occur. The first is simply a dose that’s too high. Oxycodone is meant to be taken in single doses lower than 40 milligrams and daily doses of 80 milligrams or less.
Using more than this may be necessary for some situations when a doctor deems it necessary. However, taking much more than that can be dangerous. High doses can happen if you accidentally take a pill too quickly after an initial dose. It can also happen if you crush or chew on an extended-release pill. Extended-release pills may have as much as 80 milligrams that are administered slowly throughout the day. If you crush or chew it, it’s like taking an 80-milligram dose all at once.
Recreational use may significantly increase your likelihood of experiencing an overdose. Using the drug in intentionally large amounts can risk an overdose, but getting the drug from illicit sources may be even more dangerous. Oxycodone pills that come from illegal sources may be genuine, but they can also be counterfeit pills that have been pressed by drug dealers. These pills may contain oxycodone, but they can also contain other additives like the powerful synthetic opioid fentanyl. Illicit pills may be unpredictable in their strength, causing deadly overdoses.
Finally, mixing oxycodone with other opioids or depressants can be dangerous. The drugs can combine to cause more intense side effects.
What are the Signs of an Oxycodone Overdose?
An oxycodone overdose can cause signs and symptoms that are associated with the drug’s side effects. Many of these side effects can be common with recreational use, including sedation, drowsiness, nausea, vomiting, itching, and dilated pupils. However, during an overdose, these symptoms may be more intense and even dangerous. Here are some of the most common side effects of an oxycodone overdose:
Loss of Consciousness
Nodding off or falling asleep is common when using an opioid recreationally. The drug can act as a sedative, slowing down your nervous system activity and encouraging sleep. However, an overdose can cause you to lose consciousness to the point that it’s difficult to wake you up. One of the signs of an overdose is when a person doesn’t wake up when you call them or shake them. A sternal rub can help to wake people who may or may not be unconscious. A sternal rub is when you rub the center of a person’s chest with your knuckles firmly. If someone is passing out of consciousness or can’t be woken up, you may need to call emergency services.
Oxycodone, like other opioids, can cause your pupils to shrink. Your pupil size is controlled by your parasympathetic nervous system, which can contract and relax your iris (the colored part of your eye), which is responsible for the size of your pupil. Opioids can manipulate your parasympathetic nervous system, trigger your iris to contract to the point that your pupils are very small. A sign of overdose is very small pupils that don’t respond to the changes in light.
Slow Pulse and Low Blood Pressure
These side effects may be difficult to notice in another person, but an opioid overdose can cause your heart rate to slow down and your blood pressure to drop. Opioids can slow down some of the automatic functions of your nervous system, which include your heart rate and blood pressure. These unconscious functions of your body can be dangerous to manipulate with drugs, though many substances can change your heart rate and blood pressure to some degree.
However, an opioid overdose can slow your heart rate considerably. A normal adult heartbeat is between 60 and 100 beats per minute. Fewer than 60 beats per minute could affect the amount of oxygen that’s reaching your brain, body, and organs. If you check someone’s pulse and it’s very low, you should call emergency services.
Like your pulse and heart rate, your breathing is an automatic process that can be affected by opioids. Drugs that slow down your nervous system can slow down your breathing. Opioids can cause some of the same effects on your breathing as depressants like alcohol. An oxycodone overdose can slow your breathing to the point that breaths are shallow and few. If someone is breathing slowly or not at all, their lips or fingertips may turn blue. This is one of the most dangerous consequences of an overdose and need’s immediate medical attention.
How Dangerous is an Oxycodone Overdose?
Oxycodone can be dangerous when the drug is taken in large doses. The U.S. Food and Drug Administration warns oxycodone users that high doses of the drug can cause fatal respiratory depression. Respiratory depression is when your breathing slows to a dangerous degree, which can limit the amount of oxygen that reaches your brain and vital organs.
An opioid overdose can lead to oxygen deprivation, brain damage, coma, and death. High doses of oxycodone can cause these deadly symptoms, but mixing it with other opioids, prescription depressants, or alcohol can increase the likelihood and intensity of an overdose. Since opioids and depressants cause some of the same effects on your nervous system, they can both slow breathing.
During recreational use, it’s common to unintentionally or intentionally mix drugs. In some cases, alcohol is present in the same settings where other drugs might be used. You may use both, not knowing they can interact poorly. On the other hand, some people may mix drugs intentionally to achieve a better high. However, mixing drugs with similar effects can cause them to potentiate one another, increasing the intensity of their effects, even with relatively moderate doses of each individual drug. If you take a standard dose of oxycodone while binge drinking, it can lead to severe respiratory depression.
What Can You Do During an Overdose?
If you or someone you know is experiencing an oxycodone overdose, it’s important to call for emergency medical assistance as soon as possible. If you’re witnessing an overdose, there are few things you can do after calling 911 to help. First, if the person is unable to sit up, make sure they aren’t lying on their back or face down. Vomiting is common during an overdose, and doing so in these positions can cause a person to choke on or aspirate vomit. Roll them onto their side to avoid this. Something called the Bacchus maneuver can allow you to move a person into a safe position, even if they’re bigger than you.
Make sure there is nothing obstructing their breathing. For instance, a pillow or blanket over their face could restrict breathing, which can be dangerous if they’re experiencing respiratory depression.
There’s an antidote for an opioid overdose called naloxone, which is sold under the brand name Narcan. When paramedics arrive, they will have it with them, and they may use it if necessary. However, it may also be carried by other first responders and even sold over the counter, depending on your state and county. Narcan can kick opioids off of opioid receptors, effectively stopping an opioid overdose in its tracks. However, it needs to be administered in time, which may be limited if a person stops breathing. After you call 911, sending someone to check a nearby pharmacy may help get them the medication faster.
Make sure to stay by their side until medical help arrives. If they roll over, vomit, or attempt to leave the area, you may be able to help intervene until a medical professional arrives. Don’t attempt to sober them up with other drugs, food, or beverages, as this can complicate treatment. It’s generally advised to only give someone water and no other food or drink. Don’t attempt to induce vomiting. Professionals may pump their stomach later, but it may come with complications like choking if you’re untrained or unprepared.
When emergency services arrive, tell them what you saw the overdosing person take. This can help medical professionals treat them effectively and more quickly. For instance, if you saw them take a benzodiazepine pill like Xanax in addition to oxycodone, they may be treated with a benzodiazepine antagonist like Flumazenil.
How Can an Oxycodone Overdose Be Treated?
A dangerous oxycodone overdose will likely be treated with Narcan. Narcan is an opioid antagonist, which means it can bind to opioid receptors without activating them. Instead, they block the receptor from activating, which prevents oxycodone and any other opioids from activating opioid receptors.
In fact, Narcan is so effective that it can actually kick opioids off their receptors. However, in some cases, it takes multiple doses of Narcan to effectively treat an opioid overdose. You may also be monitored for several hours. Some opioids have longer half-lives than Narcan, which means the antidote can wear off while the opioid is still in your system. Oxycodone has a half-life of around three hours, while Narcan can start to wear off after an hour.
If you’re only experiencing mild overdose symptoms, you may not be given Narcan, since it will cause immediate withdrawal symptoms. Instead, you may be monitored and treated for specific symptoms as you recover.